Hail, Clarke
- When
- March 25, 7:50 PM CST to 7:52 PM CST
- Where
- Clarke County, 2 mi WSW of Grove Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.689, -87.811
Thunderstorms developed along a cold front moving southward across the area. A moist an unstable atmosphere at the surface combined with cold temperatures aloft allowed large hail to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms developed along a cold front moving southward across the area. A moist an unstable atmosphere at the surface combined with cold temperatures aloft allowed large hail to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 25, 5:25 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 625 PM CDT Mon Mar 25 2019 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 00Z issuance...Isolated to scattered convection was dropping southeast across central and western Alabama this evening. Main impacts from convection appear to be over the far northern zones this evening. Front makes passage this evening bringing wind shift. Scattered to perhaps broken cigs ranging from 3 to 5 kft. Could see cigs down to MVFR categories by daybreak Tuesday. /10 && .PREV DISCUSSION... /issued 502 PM CDT Mon Mar 25 2019/ DISCUSSION...See updated information for land areas below. UPDATE...Radar is showing isolated convective clusters dropping southeast over central and western Alabama just north of our far northern zones. Some of these storms have a history of producing damaging winds and hail up to nickel to quarter size. Considering convective trends and potential for isolated severe storms to bring impacts this evening, the storm prediction center has issued severe thunderstorm watch 34 in effect thru 9 PM CDT for much of the interior. Zones have been updated to reflect watch headlines. /10 PREV DISCUSSION... /issued 337 PM CDT Mon Mar 25 2019/ NEAR TERM /Now Through Tuesday/....A cold front which has been approaching from the west this afternoon will advance to just west of the I-65 corridor by early this evening, then continues through the remainder of the area during the rest of the evening. Isolated to scattered convection is expected at the beginning of the period along/ahead of the front, coincident with MLCAPE values around 500 J/kg, which then diminishes early this evening with dry conditions prevailing later this evening as instability dissipates. While shear values will be low, dry air will be present aloft with wet bulb zero values near 9 kft. This environment will maintain a low end (primarily Marginal Risk) potential for severe storm development through the early hours (until approximately 8 PM) with the main threats from any severe storms that develop being wind gusts to 60 mph and hail up to quarter size. /29 SHORT TERM /Tuesday night Through Thursday night/...By late tonight and early Tue the first of two mid level short wave trofs will shift east of the forecast area followed by another vigorous mid level impulse shifting SE from the mid MS river valley to the north central gulf coast and forecast area through Tues night. With the lack of sufficient moisture in the boundary layer no significant precip is expected with this second round of forcing Tue afternoon through early Wed with maybe an isolated shower or two forming over extreme northeastern sections of the forecast area generally around midnight Tue night. With this pattern most clouds will begin to clear by after sunrise on Tue and continue through midday followed by better cloudiness in the low to mid levels generally moving in from the northwest Tue afternoon and early Tue night before exiting to the east southeast late Tue night into early wed as the second mid level system shifts east of the forecast area by 12z Wed. For Wed through Thu night a sharp mid to upper ridge of high pressure will shift east over the north central gulf coast region leading to mostly clear skies with lower humidity levels. Surface temps will be cooler than seasonal norms on Tue and Tue night then slowly rebound to near seasonal levels through Thu night. LONG TERM /Friday Through Monday/...By early Fri the upper ridge will begin to shift east of the forecast area in response to a weak mid level short wave tracking eastward over the northern gulf states. Most of the longer range guidance continues to show little to no significant precip with this weak system Fri through early Sat. By late Sat into Sun better rain chances can be expected in response to a much deeper long wave trof and surface cold front approaching from the west. With plenty of mid level forcing for most locations along the northern gulf coast, sufficient moisture in the boundary layer due to a deeper onshore flow by the weekend combined with moderate instability near the surface better coverage of showers and thunderstorms can be expected. With the better instability combined with increased directional shear by late Sat into Sat night the threat for a few strong thunderstorms will be possible. As a result this system will have to monitored closely later in the week. By midday Sun the surface cold front will move across the region with plenty of residual moisture mostly in the form of low stratus in the wake front Sun afternoon and Sun night. The main upper trof axis will eventually clear the region to the east on Mon leading to mostly sunny skies with cooler temps Mon and Mon night. 32/ee MARINE...A moderate southwesterly flow will continue over the marine area through this evening ahead of a cold front approaching from the northwest. A moderate northerly flow is expected in the wake of the front late tonight through Tue increasing Tue night into early Wed as cooler air continues to move south across much of the northern Gulf. A light to moderate east to southeast wind flow is expected late in the week as a broad surface ridge of high pressure to the north shifts east to the eastern seaboard. With this pattern small craft will have to exercise caution late tonight and through early Wed mostly over the open gulf waters out to 60 nm including the lower end of Mobile Bay and the MS Sound east of Pascagoula. 32/ee && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 1214 PM CDT Mon Mar 25 2019 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-261715- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 1214 PM CDT Mon Mar 25 2019 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...This Afternoon and Tonight. From mid afternoon through the early evening, there is a slight risk of severe storms along and north of a line from Greenville to Grove Hill to Butler, Alabama. A Marginal risk of severe storms continues elsewhere. Any severe storms that develop will produce winds up to 60 mph and hail up to quarter size. There is a moderate risk of rip currents along area beaches beginning tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A moderate risk of rip currents continues along area beaches through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-261715- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 1214 PM CDT Mon Mar 25 2019 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight. A moderate offshore flow developing tonight may bring hazards to smaller marine craft. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A moderate offshore flow continues through Wednesday and may bring hazards to smaller marine craft.
Special Weather Statement
National Weather Service Mobile AL
731 PM CDT MON MAR 25 2019
ALZ053-260115-
Clarke AL-
731 PM CDT MON MAR 25 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 815 PM CDT...
At 731 PM CDT, the strong thunderstorm was located 8 miles east of
Coffeeville, or 10 miles northwest of Grove Hill, moving southeast at
35 mph.
Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.
Locations impacted include...
Grove Hill and Whatley.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Alabama.
LAT...LON 3172 8752 3170 8752 3170 8757 3165 8756
3155 8757 3153 8760 3152 8762 3151 8761
3149 8764 3176 8805 3185 8800
TIME...MOT...LOC 0031Z 297DEG 32KT 3177 8795Special Weather Statement
National Weather Service Mobile AL
750 PM CDT MON MAR 25 2019
ALZ054>057-260130-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
750 PM CDT MON MAR 25 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...NORTHEASTERN MONROE...SOUTH CENTRAL WILCOX AND
NORTHEASTERN CONECUH COUNTIES UNTIL 830 PM CDT...
At 750 PM CDT, the strong thunderstorm was located 7 miles northeast
of Beatrice, or 16 miles southeast of Camden, moving southeast at 40
mph.
Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.
Locations impacted include...
Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Alabama.
LAT...LON 3152 8669 3152 8670 3151 8670 3147 8672
3179 8722 3190 8715 3174 8659
TIME...MOT...LOC 0050Z 298DEG 35KT 3181 8711Special Weather Statement
National Weather Service Mobile AL
759 PM CDT MON MAR 25 2019
ALZ060-260115-
Covington AL-
759 PM CDT MON MAR 25 2019
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 815 PM CDT...
At 758 PM CDT, the strong thunderstorm was located 7 miles northeast
of Florala, moving east at 35 mph.
Nickel size hail and winds gusts of 40 to 50 mph will be possible
with this storm.
This storm will remain over mainly rural areas of southeastern
Covington County.
LAT...LON 3099 8620 3101 8631 3116 8632 3119 8619
3099 8619
TIME...MOT...LOC 0058Z 269DEG 30KT 3110 8625PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
823 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 4 NNW ROBERTS 31.13N 86.92W
03/25/2019 E0.88 INCH ESCAMBIA AL BROADCAST MEDIA
PICTURE REPORT VIA SOCIAL MEDIA WITH NICKLE
SIZED HAIL POSSIBLY UP TO QUARTER. TIME
ESTIMATED BY RADAR.
&&
BBSpecial Weather Statement National Weather Service Mobile AL 830 PM CDT MON MAR 25 2019 ALZ057-058-060-260215- Butler AL-Covington AL-Crenshaw AL- 830 PM CDT MON MAR 25 2019 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN BUTLER...SOUTHERN CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 915 PM CDT... At 830 PM CDT, the strong thunderstorm was located over Georgiana, or 15 miles south of Greenville, moving southeast at 40 mph. Nickel size hail and winds gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Opp, Georgiana, McKenzie, Dozier and Gantt. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central Alabama. LAT...LON 3159 8680 3171 8674 3153 8619 3124 8620 TIME...MOT...LOC 0130Z 297DEG 35KT 3162 8670
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
837 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 WSW GROVE HILL 31.70N 87.80W
03/25/2019 E1.00 INCH CLARKE AL TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.
REPORT VIA SPOTTER NETWORK AND TIME
ESTIMATED BY RADAR.
&&
BBThe Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported near Frisco City, Excel, and the Monroe County Airport.
Quarter size hail was reported near Roberts and Boykin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813885, 813886, 813887.